FDA Warns of Eye Infection Risk From Avastin Injections

Posted on

In a news release Tuesday, the U.S. Food and Drug Administration warned healthcare providers of a Miami, Fla.-area cluster of eye infections stemming from repackaged intravitreal injections of Avastin (bevacizumab).

The injections tainted with Streptococcus endophthalmitis reached a least 12 patients in three clinics. All of the patients had visual deficits prior to being administered Avastin, some of the patients who developed endophthalmitis lost all remaining vision in the infected eye. Florida Department of Health investigators traced the contaminated injections to a single Hollywood, Fla. pharmacy where the the drug had been repackaged into individual 1 mL single-use syringes from sterile inectible 100 mg/4 mL, single-use, preservative-free vials.

Florida health authorities and the FDA are continuing to investigate the cause of the infection. Preliminary findings show a common link between the infections, the pharmacy that did the repackaging and a single lot of Avastin that was used in the repackaging.

As a Los Angeles personal injury attorney, patient safety is something I am very aware of. I hope that everyone impacted by tainted Avastin injections is receiving the proper care and support they deserve. Because of my experience as a product defect lawyer, I know that dealing with an unexpected illness that results from what should be a therapeutic treatment can be anywhere from frustrating to life-altering. I encourage any patient experiencing endophthalmitis symptoms to see their healthcare provider immediately.